California, 2010Tornadoes and Flash Flooding in California, January 18 to 22, 2010
January 18 to 22, 2010 · NWS LOX · 30 events in 14 counties and zones
A series of powerful winter storms affected Central and Southern California between the 18th and 22nd of January. As this series of storms moved across the area, they brought heavy rain, flash flooding, gusty winds, heavy snow and even severe weather to the area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $3.2 million
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of powerful winter storms affected Central and Southern California between the 18th and 22nd of January. As this series of storms moved across the area, they brought heavy rain, flash flooding, gusty winds, heavy snow and even severe weather to the area. By the 22nd, rainfall totals for this series of storms ranged from 4-8 inches over coastal areas to 8-16 inches in the foothills and mountains. Due to some very intense periods of rainfall, flash flooding and mud and debris flows occurred across the area. In the mountains of Ventura and Los Angeles counties, 1 to 3 feet of new snowfall was reported. Strong southerly winds were common as each storm moved across the area with wind gusts as high as 71 MPH reported in some spots. Along with the rain and snow, some severe weather occurred across the area with reports of waterspouts, straight-line winds and even a weak tornado in the city of Ventura.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jan 18, 3:23 AM PST, 5 hours 37 minutes earlier.
Area forecast discussion, Jan 18, 3:23 AM PST, 5 hours 37 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
323 AM PST MON JAN 18 2010
...UPDATED AVIATION/MARINE DISCUSSIONS...
.SYNOPSIS...A SERIES OF POWERFUL PACIFIC STORMS WILL BRING
SIGNIFICANT RAIN...SNOW...PERIODS OF THUNDERSTORMS AND
SOME VERY GUSTY WINDS AT TIMES TO THE AREA THROUGHOUT THE WEEK.
&&
.SHORT TERM (TODAY-THU)...
VERY BIG WEATHER DAY ON TAP TODAY. A 972 MB SFC LOW WILL APPROACH
THE NRN CA COAST WHICH WILL CREATE A VERY TIGHT PRESSURE GRADIENT UP
AND DOWN CALIFORNIA. AT 18Z A LARGE VORT MAX WILL ROTATE OVERHEAD
THE VORT MAX IS STRONG ENOUGH THAT IT WILL SPIN UP A SMALL SFC LOW
OVER CENTRAL COAST. SIMULTANEOUSLY...A 170KT JET WILL NOSE INTO THE
EAST PAC PLACING THE LEFT FRONT QUADRANT DIRECTLY OVER THE AREA. ALL
OF THESE THINGS WILL ALMOST CERTAINLY COMBINE TO FORM AN EXPLOSIVE
AFTERNOON. FROM NOW UNTIL NOON MOIST WEST TO EAST FLOW WILL RIDE
OVER THE AREA CREATING LGT-MDT RAIN WITH SNOW LEVELS OVER 7000 FT.
WHEN EVERYTHING COMES TOGETHER EARLY THIS AFTERNOON WINDS WILL
DRAMATICALLY INCREASE TO WARNING LEVELS WITH 60 TO 70 MPH GUSTS FOR
AREAS NORTH OF POINT CONCEPTION...ALL OF THE MTNS...THE ANTELOPE
VLY...THE SANTA CLARITA VLY AND THE SANTA MONICA MTNS. ALL OTHER
AREAS WILL HAVE STRONG WIND ADVISORIES WITH GUSTS TO 50 MPH.
RAINFALL WILL BE RATHER EXPLOSIVE WITH PERIODS OF HEAVY RAIN
EVERYWHERE. MAX RAINFALL RATES WILL RANGE FROM .75 INCHES PER HOUR
TO 1.00 INCHES PER HOUR AND LOCAL RATES TO 1.25 INCHES PER HOUR
UNDER TSTMS AND THE FAVORED SOUTH SLOPES. THESE RAINFALL RATES WOULD
VERY LIKELY CAUSE FLASH FLOODING OVER ANY OF THE RECENT BURN AREAS
WHERE A FLASH FLOOD WATCH IS IN EFFECT. THE JET DYNAMICS WILL CREATE
A VERY FAVORABLE ENVIRONMENT FOR TSTMS THIS AFTERNOON AND EVENING.
ANY THUNDERSTORMS THAT DO FORM WILL HAVE THE POTENTIAL TO PRODUCE
DOWNBURSTS WITH DAMAGING 70 MPH GUSTS. IN THE MTNS THE SNOW LEVEL
WILL START OUT ABOVE 7000 FEET BUT WILL LOWER TO 6000 FEET LATER
THIS EVENING. A WINTER STORM WARNING IS IN EFFECT FOR THE MTNS AND
COVERS THE VERY STRONG AND DANGEROUS WINDS THAT WILL OCCUR THIS
AFTERNOON...THE BULK OF THE SNOW FALL WILL OCCUR AT 7000 FEET OR
ABOVE. RAINFALL AMOUNTS FROM SUNDAY NIGHT THROUGH TONIGHT SHOULD
RANGE 1-3" FOR COAST AND 3-6" IN THE MOUNTAINS.
THE SYSTEM TAPERS OFF RATHER QUICKLY THIS EVENING AND IT LOOKS LIKE
THERE WILL BE A LULL IN THE ACTION OVERNIGHT AND INTO TUESDAY
MORNING.
TUESDAY AFTERNOON A VERY COLD 972 MB SFC LOW MOVES INTO THE PAC
NORTHWEST. AS THE COLD FRONT ASSOC WITH THIS FRONT APPROACHES
SOUTHERN CALIFORNIA IT INTERACTS WITH STRONG 150KT JET THAT IS
ALMOST DUE WEST TO EAST JUST SOUTH OF THE AREA. THIS INTERACTION
WILL SPAWN A SFC LOW THAT WILL SPIN THROUGH THE AREA TUESDAY
AFTERNOON THROUGH EARLY WEDNESDAY MORNING. AGAIN THERE WILL BE A
BURST OF WINDS ASSOC WITH THE LOW BUT NOT QUITE THE LEVELS OF TODAY
SYSTEMS WIND ADVISORIES WILL BE LIKELY ACROSS THE MTNS. THIS IMPULSE
WILL DROP .75 TO 1.50 INCHES OVER THE COASTS AND VLYS AND 1.5 TO 3.0
INCHES OF RAIN OVER THE HIGHER TERRAIN.
THERE IS THEN ANOTHER SHORT 12 HOUR LULL IN BETWEEN IMPULSES FROM
EARLY WED MORNING TO EARLY WED AFTERNOON.
THEN FROM WED AFTERNOON THROUGH THURSDAY NIGHT A ONE TWO PUNCH WILL
LIKELY DELIVER THE BIGGEST STORM OF THE WEEK. A WEDNESDAY AFTERNOON
A COLD 966 MB LOW JUST OFF THE NRN CA COAST WILL DRIVE A POWERFUL
COLD FRONT THROUGH AREA...ON ITS HEELS DRIVEN BY A 170 KT JET A 984
MB SFC LOW WILL FORM SEVERAL HUNDRED MILES WEST OF POINT CONCEPTION.
THIS LOW WILL MOVE THROUGH THE AREA THU MORNING THROUGH THURSDAY
NIGHT. MUCH LIKE TODAY THIS LOW LATITUDE SURFACE LOW AND STRONG JET
INTERACTION WILL BRING VERY STRONG WINDS HEAVY RAIN AND SCATTERED
TSTMS TO THE AREA. RAINFALL TOTALS WILL BE AT LEAST SIMILAR TO
TODAYS 1-3" COASTS/VLYS AND 3-6" MTNS AND COULD BE MORE. THIS IS A
COLDER SYSTEM AND SNOW LEVELS WILL DROP TO AT LEAST 5000 FEET. AT
THIS TIME IT LOOKS LIKELY THAT WIND WARNINGS/ADVISORIES...WINTER
STORM WARNINGS...AND FLASH FLOOD WATCHES WILL BE NECESSARY.
.LONG TERM (FRI THROUGH SUN)
FRIDAY WILL BE A TRANSITION DAY AS SHOWERS WILL LIKELY CONTINUE
THROUGH THE DAY AS THE UPPER LOW THAT SPAWNED MOST OF THIS WEEKS
WEATHER FINALLY PUSHES EASTWARD. THE SHOWER ACTIVITY WILL LIKELY
DIMINISH AS THE DAY WEARS ON.
THE GFS AND EC DISAGREE ON NEXT WEEKENDS FORECAST. THE EC CONTINUES
THE RAINY PATTERN WHILE THE GFS BUILDS IN A WEAK RIDGE WITH DRY
WEATHER. TOOK A WISHY WASHY MIDDLE OF THE ROAD APPROACH WITH THE
FORECAST AND KEPT MOSTLY CLOUDY SKIES WITH A CHANCE OF RAIN SHOWERS.
&&
.AVIATION...18/1200Z
MESSY AVIATION DAY ON TAP WITH STORM MOVING THROUGH. WITH THE RAIN
WILL EXPECT MVFR/IFR CIGS AND VSBYS AT ALL TAF SITES THROUGH THIS
EVENING. GIVEN THE INSTABILITY EXPECTED TODAY...HAVE INCLUDED VCTS
FOR ALL TAFS FROM LATE MORNING THROUGH LATE AFTERNOON/EARLY EVENING.
KLAX...GENERAL CONFIDENCE IN TAF IS GOOD BUT LITTLE CONFIDENCE IN
SPECIFICS. CIGS AND VIS WILL VARY OFTEN GREATLY THROUGH THE PERIOD.
VERY GOOD CONFIDENCE THAT WINDS WILL INCREASE THROUGH THE MORNING
HOURS...WITH PEAK ESE WINDS BETWEEN 20Z AND 04Z. GIVEN THE
INSTABILITY EXPECTED...VCTS WAS INCLUDED FOR THE AFTERNOON AND
EARLY EVENING.
KBUR...GENERAL CONFIDENCE IN TAF IS GOOD BUT LITTLE CONFIDENCE IN
SPECIFICS. CIGS AND VIS WILL VARY OFTEN GREATLY THROUGH THE PERIOD.
VERY GOOD CONFIDENCE THAT WINDS WILL INCREASE THROUGH THE MORNING
HOURS...WITH PEAK SE WINDS BETWEEN 20Z AND 04Z. GIVEN THE
INSTABILITY EXPECTED...VCTS WAS INCLUDED FOR THE AFTERNOON AND
EARLY EVENING.
&&
.MARINE...AS THE FIRST STORM MOVES THROUGH TODAY...IT IS EXPECTED TO
PRODUCE STORM/GALE FORCE WINDS ACROSS THE COASTAL WATERS THROUGH
THIS EVENING. THE STORM FORCE WINDS ARE EXPECTED TO BE CONFINED TO
ZONES 670/673. THE WINDS WILL DECREASE IN INTENSITY TONIGHT...
BUT WILL INCREASE YET AGAIN ON TUESDAY. AS FOR SEAS...EXPECT A
CHAOTIC STATE DUE TO SIGNIFICANT WIND WAVES ASSOCIATED WITH THE
STRONG SOUTHERLY WINDS AND A LARGE WESTERLY SWELL MOVING INTO THE
COASTAL WATERS ON TUESDAY AND WEDNESDAY. SEAS SHOULD PEAK AROUND
25 FEET ON WEDNESDAY ACROSS THE OUTER WATERS TO 14-18 FEET OVER
THE INNER WATERS.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING (SEE LAXWSWLOX).
HIGH WIND WARNING (SEE LAXNPWLOX).
FLOOD WATCH (SEE LAXFFALOX).
STORM WARNING (SEE LAXMWWLOX).
GALE WARNING (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).
&&
PUBLIC...RORKE
AVIATION...THOMPSON
SYNOPSIS...BARTLING
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 18, 6:00 AM PST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST MON JAN 18 2010
CAZ034>041-044>046-051>054-059-087-088-547-548-191400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST MON JAN 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
A POWERFUL WINTER STORM WILL BRING ALL MANOR OF HAZARDS TO THE
ENTIRE AREA TODAY. IN THE MOUNTAINS VERY HAZARDOUS WEATHER WILL
DEVELOP TODAY WITH DANGEROUS AND DAMAGING WIND GUSTS TO 70
MPH...HEAVY SNOW ABOVE 7000 FEET AND LIGHTER AMOUNTS ABOVE 6000 FEET
LATER THIS AFTERNOON AND EVENING. THE CENTRAL COAST WILL ALSO SEE
HAZARDOUS WIND GUSTS TO 60 MPH AS WELL AS THE SANTA MONICA MOUNTAINS
AND THE SANTA CLARITA VALLEY. THE ANTELOPE VALLEY ALONG WITH THE
MOUNTAINS OF SANTA BARBARA AND SAN LUIS OBISPO COUNTIES WILL HAVE
WIND GUSTS TO 70 MPH. AREAS NOT UNDER A WINTER STORM WARMING OR A
HIGH WIND WARNING WILL SEE GUSTS TO 45 MPH THIS AFTERNOON. VERY
HEAVY RAINFALL TODAY WITH HIGH RAINFALL RATES WILL BRING THE
POTENTIAL FOR FLASH FLOODING AND DEBRIS FLOWS IN AND AROUND THE
RECENT BURN AREAS. SCATTERED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON ACROSS THE AREA BRINGING WITH THEM HAZARDOUS LIGHTNING AND
GUSTY WINDS. BEACHGOERS WILL FACE THE TWIN HAZARDS OF HIGH SURF AND
DANGEROUS RIP CURRENTS. MARINERS WILL SEE STORM FORCE WINDS ACROSS
THE OUTER WATERS AND GALE FORCE WINDS ACROSS THE INNER WATERS.
* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* STORM WARNING..............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *
* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *
* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *
* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *
* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
TWO OR THREE MORE STORMS WILL MOVE ACROSS THE AREA TUESDAY THROUGH
FRIDAY. THESE STORMS WILL PRODUCE WINTER WEATHER HAZARDS...FLASH
FLOODING HAZARDS...AND WIND HAZARDS. HIGH SURF WILL CREATE HAZARDOUS
CONDITIONS AT THE BEACHES WITH LOCAL COASTAL FLOODING. MARINERS WILL
FACE GALE FORCE WINDS ALONG WITH HIGH AND STEEP SEAS.
* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *
* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
RORKE
In the hours before
Special weather statement, Jan 18, 5:36 AM PST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
536 AM PST MON JAN 18 2010
CAZ034>041-044>046-051>054-059-087-088-547-548-190300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY MOUNTAINS-
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
536 AM PST MON JAN 18 2010
...STRONG THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHWESTERN CALIFORNIA
THIS AFTERNOON INTO TONIGHT...
A POWERFUL FRONTAL SYSTEM WILL SWEEP THROUGH SOUTHWESTERN CALIFORNIA
THIS AFTERNOON AND EVENING...BRINGING HEAVY RAIN AND SCATTERED
THUNDERSTORMS. EVEN AFTER THE FRONT MOVES THROUGH THE REGION THIS
EVENING...VERY MOIST AND UNSTABLE AIR WILL LINGER...MAINTAINING A
THREAT OF THUNDERSTORMS THROUGH AT LEAST MIDNIGHT AND POSSIBLY
THROUGH THE NIGHT.
SOME OF THE THUNDERSTORMS MAY PRODUCE SMALL HAIL...WIND GUSTS OVER
50 MPH AND TORRENTIAL DOWNPOURS. ATMOSPHERIC CONDITIONS WILL BE
FAVORABLE FOR ISOLATED WEAK TORNADOES WHICH COULD EITHER FORM OVER
LAND OR MOVE ASHORE AFTER FORMING AS WATERSPOUTS.
RESIDENTS OF SOUTHWESTERN CALIFORNIA ARE URGED TO STAY TUNED FOR THE
LATEST INFORMATION ON THE POTENTIAL FOR STRONG THUNDERSTORMS.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE...OR
VISIT OUR WEBSITE AT WEATHER.GOV/LOSANGELES FOR THE LATEST UPDATES
OF FORECASTS AND WARNINGS.
BRUNO/ASR
Event by event
16 high wind, 5 flash flood, 4 thunderstorm wind, 2 tornado, 2 winter storm, 1 hail. Local standard time, as filed.
High Wind, San Luis Obispo County Interior Valleys
- When
- January 18, 9:00 AM PST to 3:00 PM PST
- Where
- San Luis Obispo County Interior Valleys forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
Strong and gusty south winds associated with an approaching winter storm buffeted the area. The RAWS sensor at Carrizo reported south wind gusts to 60 MPH.
High Wind, San Luis Obispo County Mountains
- When
- January 18, 9:00 AM PST to 3:00 PM PST
- Where
- San Luis Obispo County Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
Strong and gusty south winds associated with an approaching winter storm buffeted the mountains of San Luis Obispo county. The RAWS sensor at Carrizo reported south wind gusts to 60 MPH.
High Wind, Santa Barbara County Mountains
- When
- January 18, 11:10 AM PST to 3:00 PM PST
- Where
- Santa Barbara County Mountains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
Strong and gusty south winds associated with an approaching winter storm affected the mountains of Santa Barbara county. The Vandenberg Hills RAWS sensor reported south winds gusting to 62 MPH.
Flash Flood, Santa Barbara
- When
- January 18, 11:10 AM PST to 1:00 PM PST
- Where
- Santa Barbara County, 2.34 mi N of Hope Ranch to 1.6 mi NNE of Hope Ranch
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 34.464, -119.748
Heavy showers and thunderstorms moved over the Jesusita Burn area, producing intense rainfall rates and some damage associated with mud and debris flows. Automated rain gages in the area indicated hourly rainfall rates between 0.75 and 1.00 inches which exceeding established USGS thresholds. Per reports from emergency managers in Santa Barbara county, the heavy rainfall produced some mud and debris flows which broke sections of some debris basins.
High Wind, Santa Barbara County Central Coast
- When
- January 18, 11:30 AM PST to 3:00 PM PST
- Where
- Santa Barbara County Central Coast forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
Strong and gusty south winds associated with an approaching winter storm affected the central coast of Santa Barbara county. The Vandenberg ASOS reported south winds gusting to 59 MPH.
High Wind, San Luis Obispo County Central Coast
- When
- January 18, 11:40 AM PST to 3:00 PM PST
- Where
- San Luis Obispo County Central Coast forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
Strong and gusty south winds associated with an approaching winter storm affected the coast of San Luis Obispo county. A weather spotter in Grover Beach reported south winds gusting to 60 MPH.
High Wind, Antelope Valley
- When
- January 18, 12:00 PM PST to 6:00 PM PST
- Where
- Antelope Valley forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
Strong and gusty south winds associated with an approaching winter storm affected the Antelope Valley. The Lake Palmdale RAWS sensor reported south winds gusting to 61 MPH while the sensor at Valyermo reported south winds gusting to 60 MPH.
Flash Flood, Los Angeles
- When
- January 18, 12:17 PM PST to 4:00 PM PST
- Where
- Los Angeles County, 7.31 mi SSE of Ravenna to 5.6 mi N of (Mws)mt Wilson
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 34.335, -118.163
Heavy showers and thunderstorms moved over the Station Burn area, producing intense rainfall rates and some damage associated with mud and debris flows. Automated rain gages in the area indicated hourly rainfall rates between 0.80 and 0.90 inches which exceeding established USGS thresholds. Per reports from emergency managers in Los Angeles county, the heavy rainfall produced some mud and debris flows which destroyed the rain gage located at Dunsmore.
High Wind, Santa Clarita Valley
- When
- January 18, 1:00 PM PST to 6:00 PM PST
- Where
- Santa Clarita Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 34.198, -118.261 (the zone’s center; the record gives no point)
Strong and gusty southeast winds associated with an approaching winter storm affected the Santa Clarita Valley. The Saugus RAWS sensor reported southeast winds gusting to 64 MPH.
High Wind, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- January 18, 4:00 PM PST to 8:00 PM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- RAWS
Strong and gusty south winds associated with an approaching winter storm affected the mountains of Los Angeles county. Numerous RAWS stations in the area reported wind gusts as high as 66 MPH.
High Wind, Ventura County Mountains
- When
- January 18, 4:00 PM PST to 8:00 PM PST
- Where
- Ventura County Mountains forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- RAWS
Strong and gusty south winds associated with an approaching winter storm affected the mountains of Ventura county. Numerous RAWS stations in the area reported wind gusts as high as 66 MPH.
Tornado, Santa Barbara
- When
- January 19, 10:32 AM PST to 10:36 AM PST
- Where
- Santa Barbara County, 0.4 mi SSE of Ellwood to 0.27 mi SE of Ellwood
- Rating
- EF0
- Path length
- 0.14 mi
- Path width
- 10 yd
- Reported by
- Law Enforcement
- Coordinates
- 34.425, -119.877
A small tornado developed over the Isla Vista area in the community of Goleta. Only minor damage was reported.
Flash Flood, Los Angeles
- When
- January 19, 12:25 PM PST to 1:15 PM PST
- Where
- Los Angeles County, 1.43 mi NNE of Carson to 0.73 mi SW of Rioco
- Cause
- Heavy Rain
- Crop damage
- $3.2 million
- Reported by
- Law Enforcement
- Coordinates
- 33.839, -118.220
A very intense thunderstorm produced heavy rain and flash flooding in southern Los Angeles county near the interchange of Interstates 405 and 710. An automated rain gage in the area reported 2.46 inches of rainfall in 45 minutes. With such intense rainfall, water was at least chest high across the area which stranded many vehicles and flooded numerous businesses.
Thunderstorm Wind, San Luis Obispo
- When
- January 20, 6:05 AM PST to 6:10 AM PST
- Where
- San Luis Obispo County, 1.44 mi NW of Cayucos to 1.36 mi NNW of Cayucos
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.445, -120.897
A trained spotter in the Cayucos area reported a thunderstorm wind gust of 58 MPH.
High Wind, Santa Barbara County Central Coast
- When
- January 20, 7:10 AM PST to 12:00 PM PST
- Where
- Santa Barbara County Central Coast forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
Strong and gusty south winds associated with an approaching winter storm affected the central coast of Santa Barbara county. The RAWS sensor at Vandenberg Hills reported south winds gusting to 59 MPH.
High Wind, Santa Barbara County Mountains
- When
- January 20, 7:10 AM PST to 12:00 PM PST
- Where
- Santa Barbara County Mountains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
Strong and gusty south winds associated with an approaching winter storm affected the mountains of Santa Barbara county. The Vandenberg Hills RAWS sensor reported sotuh winds gusting to 59 MPH.
High Wind, San Luis Obispo County Interior Valleys
- When
- January 20, 9:53 AM PST to 12:00 PM PST
- Where
- San Luis Obispo County Interior Valleys forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
Strong and gusty south winds associated with an approaching winter storm affected the interior valleys of San Luis Obispo county. The Carrizo RAWS sensor reported south winds gusting to 60 MPH while the ASOS at Paso Robles reported sustained south winds of 40 MPH.
High Wind, San Luis Obispo County Mountains
- When
- January 20, 10:00 AM PST to 12:00 PM PST
- Where
- San Luis Obispo County Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
Strong and gusty south winds associated with an approaching winter storm affected the mountains of San Luis Obispo county. The Carrizo RAWS sensor reported south winds gusting to 60 MPH.
High Wind, Santa Monica Mountains Recreation Area
- When
- January 20, 12:00 PM PST to 3:00 PM PST
- Where
- Santa Monica Mountains Recreation Area forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
Strong and gusty south winds associated with an approaching winter storm affected the Santa Monica Mountains. The automated sensor at Laguna Peak reported sustained south winds of 43 MPH with gusts as high as 60 MPH.
High Wind, Santa Clarita Valley
- When
- January 20, 2:00 PM PST to 5:00 PM PST
- Where
- Santa Clarita Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 34.198, -118.261 (the zone’s center; the record gives no point)
Strong and gusty south winds associated with an approaching winter storm affected the Santa Clarita Valley. The Newhall Pass RAWS sensor reported south winds gusting to 58 MPH.
Flash Flood, Ventura
- When
- January 20, 2:00 PM PST to 3:00 PM PST
- Where
- Ventura County, 3.53 mi N of Newbury Park to 3.37 mi SSW of Moorpark
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 34.231, -118.905
A Ventura county man drowned in the Wildwood Park area of Thousand Oaks. The individual was hiking in the park to observe the local creeks that were flooded due to the heavy rainfall. The individual fell into one of the creeks and drowned.
Winter Storm, Ventura County Mountains
- When
- January 20, 5:00 PM PST to January 21, 10:00 PM PST
- Where
- Ventura County Mountains forecast zone
- Reported by
- Public
A powerful winter storm brought heavy snowfall and gusty winds to the mountains of Ventura county. Cuddy Valley received 15 inches of snowfall while Mount Pinos reported between 12 and 18 inches of snowfall. Along with the heavy snowfall, strong and gusty southerly winds were reported across the mountains.
Thunderstorm Wind, San Luis Obispo
- When
- January 20, 5:07 PM PST to 5:10 PM PST
- Where
- San Luis Obispo County, 0.42 mi N of Grover City to 0.22 mi WNW of Fair Oaks
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 35.126, -120.629
A trained spotter in the Grover Beach area reported a thunderstorm wind gust of 58 MPH.
High Wind, Antelope Valley
- When
- January 20, 5:56 PM PST to 8:00 PM PST
- Where
- Antelope Valley forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- RAWS
Strong and gusty south winds associated with an approaching winter storm affected the Antelope Valley. The Saddleback Butte RAWS sensor reported south winds gusting to 71 MPH.
Winter Storm, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- January 21, 10:00 AM PST to January 22, 3:00 AM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Reported by
- Public
A powerful winter storm brought heavy snowfall and gusty winds to the mountains of Los Angeles county. Local ski resorts reported significant snowfall with Wrightwood receiving 16 to 18 inches of snowfall and Mount Baldy receiving 18 to 24 inches of snowfall. Along with the heavy snowfall, strong and gusty southerly winds were reported across the mountains.
Thunderstorm Wind, Santa Barbara
- When
- January 21, 11:40 AM PST to 11:50 AM PST
- Where
- Santa Barbara County, 1.12 mi S of Santa Barbara to 1.09 mi S of Santa Barbara
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.414, -119.698
A microburst developed in the community of Santa Barbara. The downburst occurred along West Haley Avenue between Bath and De La Vina Streets. Several flowering trees were toppled upon power lines and vehicles.
Tornado, Ventura
- When
- January 21, 12:25 PM PST to 12:28 PM PST
- Where
- Ventura County, 0.32 mi ENE of Montalvo to 0.99 mi SSW of West Saticoy
- Rating
- EF0
- Path length
- 1.51 mi
- Path width
- 67 yd
- Reported by
- Emergency Manager
- Coordinates
- 34.252, -119.195
A small EF-0 tornado touched down in the city of Ventura. Several homes, a car and a farm outbuilding were damaged.
Flash Flood, Los Angeles
- When
- January 21, 5:54 PM PST to 9:15 PM PST
- Where
- Los Angeles County, 3.41 mi NNW of Glendora to 1.84 mi NNE of Glendora
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 34.177, -117.889
Heavy showers and thunderstorms moved across the Morris Burn area, bringing intense rainfall to the area. The automated rain gage at San Gabriel Dam reported 0.56 inches of rainfall in 30 minutes and 0.60 inches in one hour which exceeded established USGS thresholds. Per discussion with local emergency managers, some mud and debris flows likely occurred with the heavy rainfall.
Hail, Ventura
- When
- January 21, 6:01 PM PST
- Where
- Ventura County, 5.34 mi ESE of Greenwich Vlg to 5.87 mi SE of Thousand Oaks
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.141, -118.789
A trained spotter in the Agoura Hills area reported large hail with a diameter of 1.50 inches.
Thunderstorm Wind, Los Angeles
- When
- January 21, 7:00 PM PST to 7:05 PM PST
- Where
- Los Angeles County, 1.06 mi NNW of Hollydale to 0.5 mi NNE of South Whittier
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.934, -118.157
California Highway Patrol reported severe thunderstorm wind gusts that knocked down several trees in the Downey and Pico Rivera areas. Thunderstorm wind gusts were estimated to be 60 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in South Dakota, January 18, 20103 deaths · 2 injured · 1 event
- Winter Weather in Arizona, January 18 to 19, 20102 deaths · 6 injured · 1 event
- Heavy Snow and Winter Weather in Nevada, January 18 to 22, 20101 death · $65,000 · 5 events
- Freezing Fog in Kentucky, January 18, 20101 death · 16 events
- Flooding and Damaging Winds in California, January 18, 20101 injured · $725,000 · 70 kt wind · 14 events
- Flash Flood and High Wind in California, January 18, 2010$475,000 · 56 kt wind · 7 events
- Winter Storm and Freezing Fog in Montana, January 18 to 24, 2010$194,000 · 18 events
- Winter Storm and Winter Weather in North Dakota, January 18 to 23, 201059 events
- High Wind in Washington, January 18, 2010$93,000 · 63 kt wind · 6 events
- Winter Weather in North Carolina, January 18, 201017 events
- Heavy Snow in New Mexico, January 18 to 19, 201011 events
- Winter Storm and Winter Weather in Colorado, January 18 to 19, 201010 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209198, 209199, 209200, 209214, 209201, 209202, 209203, 209215, 209204, 209205, 209206, 209224, 209229, 209219, 209207, 209210, 209208, 209209, 209211, 209212, 241186, 209218, 209220, 209213, 209217, 209225, 209223, 209216, 209222, 209221.